Format

Send to

Choose Destination
Drug Test Anal. 2016 Mar-Apr;8(3-4):319-27. doi: 10.1002/dta.1894. Epub 2015 Nov 2.

Hepatotoxicity associated with the dietary supplement OxyELITE Pro™ - Hawaii, 2013.

Author information

1
Disease Outbreak Control Division, Hawaii Department of Health, Honolulu, HI, USA.
2
Health Studies Branch, National Center for Environmental Health, Centers for Disease Control and Prevention, Atlanta, GA, USA.
3
The Queen's Medical Center, Honolulu, HI, USA.
4
Natural Products Association, Washington, DC, USA.
5
Office of Foods and Veterinary Medicine/Coordinated Outbreak Response and Evaluation Network, U.S. Food & Drug Administration, Silver Spring, Maryland, United States.

Abstract

Dietary supplements are increasingly marketed to and consumed by the American public for a variety of purported health benefits. On 9 September 2013, the Hawaii Department of Health (HDOH) was notified of a cluster of acute hepatitis and fulminant hepatic failure among individuals with exposure to the dietary supplement OxyELITE Pro™ (OEP). HDOH conducted an outbreak investigation in collaboration with federal partners. Physicians were asked to report cases, defined as individuals with acute onset hepatitis of unknown etiology on or after 1 April 2013, a history of weight-loss/muscle-building dietary supplement use during the 60 days before illness onset, and residence in Hawaii during the period of exposure. Reported cases' medical records were reviewed, questionnaires were administered, and a product investigation, including chemical analyses and traceback, was conducted. Of 76 reports, 44 (58%) met case definition; of these, 36 (82%) reported OEP exposure during the two months before illness. No other common supplements or exposures were observed. Within the OEP-exposed subset, two patients required liver transplantation, and a third patient died. Excessive product dosing was not reported. No unique lot numbers were identified; there were multiple mainland distribution points, and lot numbers common to cases in Hawaii were also identified in continental states. Product analysis found consumed products were consistent with labeled ingredients; the mechanism of hepatotoxicity was not identified. We report one of the largest statewide outbreaks of dietary supplement-associated hepatotoxicity. The implicated product was OEP. The increasing popularity of dietary supplements raises the potential for additional clusters of dietary supplement-related adverse events.

KEYWORDS:

dietary supplements; toxic hepatitis

PMID:
26538199
PMCID:
PMC4833726
[Available on 2017-03-01]
DOI:
10.1002/dta.1894
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center